Is it safe to stop blood thinners for a few days for a surgery?
I have undergone Angioplasty for correction of 1 block in one of my arteries and 1 stent has been put in. I take Plavix + Ecosprin ( Aspirin ) 75 mg alongwith Betaloc , cardace & Aztor ( for cholesterol control )
I wish to undergo Hair Transplant surgery ( FHT) and was advised to stop all blood thinners medicines 6 days before the surgery.
My cardiologist is totally against stopping of the blood thinners and has advised me not to stop them at all. However the Surgeon doing the Hair transplant claims that he has done sugery of several heart patients ( even those who have suffered heart attacks and are taking blood thinners ) and all of them stopped these medicines for 5 days with no adverse results.
I have been also seeing posts on the internet by several people and doctors who have advised not to stop blood thinners.
I wish to get the hair transplant done since I am a actor and this adversely affect my work. However I am very much scared with the possibility that I have been told of ( that of suffering a stroke if I stop ! ) .
I am totally confused with opposite views from both dcotors and would like to know what would you advise in this case ? Is there a serious risk of a heart attack for me if i stop the thinners for 5 days ?
I have also jeard that once you stop, you need to re-start the thinner is a planned way and not just pop it anytime u wish to after having stopped for a while.
Please let me have your response so I may weigh your suggestions as well
The anti-platelet medications aspirin and Plavix are VERY IMPORTANT to take after having a stent placed in one of the heart arteries. These medications are commonly called blood thinners but are actually anti-platelet meds which mean they also prevent blood clots from forming by preventing platelets (which are a type of blood cell) from clumping together - which is the intial process of a blood clot. I agree completely with your cardiologist - this is the healthcare provider who should be making the decision when it is okay to temporary stop the "blood thinners" before surgery. It takes time for the metal on the heart stent to grow tissue over it, so the metal is exposed to the blood and that is why you need the anti-platelet or "blood thinning" medications. If you were to stop the medications too early, before the tissue is covering the metal of the stent - blood clots can form. These blood clots could totally block off the blood vessel in the heart and lead to a heart attack. I worked in the heart catheterization lab for many years and unfortunately saw many patients come in with heart attacks because they stopped their Aspirin and/or Plavix too early or temporarily before elective surgery. You should talk to your cardiologist and find out when he/she feels it would be safe to temporarily stop your Aspirin and Plavix, it depends on the type of stent you received and if it was a "medicated stent" (which could require Aspirin and Plavix therapy even longer).
Uncle Joe, We definitely agree that each person needs to discuss their individual situation with their healthcare provider.
Just to clarify INR monitoring is necessary with warfarin/coumadin ("true" anticoagulants) Plavix and Aspirin, do not affect the same pathway they are antiplatelet medications and INR monitoring is not helpful.
Depending on the surgical intervention sometimes stopping AND MONITORING the I N R to reach desired levels for the day of the surgery is sufficient for milder cases. Re-starting is also decided with a dose and monitored till INR levels reached. For other cases bridging with heparin injections daily while stopping warfarin is the protection. Each case need to be evaluated intelligently and thoroughly and maximum protection available incase reversal of severe bleeding became necessary. I would urge everyone well before surgery to ask questions which was prepared, and make sure the answer is clear and understood to give informed consent. I am concerned that the professional advice given here is missisng this information. Much competing and contradictory professional opinions litter the web. We need to be vigilant protecting our health and safety as well as advocating for those needing it but can not do it themselves. Trusting on blind faith could be risky. Very risky!
My brother was told to stop his meds for 7 days before a colonostomy. He hadn't had any heart issues in 3 1/2 years (stints and bi-pass). On the 4th day off his meds, he died from a heart attack at 50 years old. I can't prove that is the reason-it's been less than 2 weeks since his death-but it is definitely something to think about.
I haven't investigated the mentioned medications and their effect on blood clotting, various doses etc.
I expect the cardiologist to be up to date with the safety issues so he/she is responsible advising the patient accordingly.
I speculate an assay could demonstrate the level of saturation and some tapering off achieved from 5 days from the date of surgery if that level is deemed safe for the day.
I know for a fact that with Warfarin the small molecular weight Heparin is used daily the dose determined by body size and the in injections maintained to the very day of surgery while INR monitored daily and tapered off to safe level. After the procedures warfarin reintroduced again monitoring the INR reaching desired level all the while heparin is given the same time.
I am a consumer and had a good experience with Eliquis and Heparin.
Stay Connected With Caring.com
Get news & tips via e-mail